Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Jackson, MS

January 3, 2000Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 3, 2000, 5:19 PM CST for Newton County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 5:19 PM CST (23:19 UTC)
Expired
Jan 3, 2000, 6:00 PM CST
In force
41 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Newton County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 12:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAN 032326 COR
SVRJAN
MSC101-040000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN MISSISSIPPI

* UNTIL 600 PM CST

* AT 519 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
   SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF NEWTON...MOVING NORTHEAST
   AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEWTON AT 525 PM CST
  NEAR DECATUR AT 535 PM CST
  NEAR LITTLE ROCK AT 545 PM CST

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES WITH LITTLE OR NO WARNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT *DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:00 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 3, 3:00 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST MON JAN 3 2000

PRE-FRONTAL TROUGH IS CURRENTLY MAKING ITS WAY THROUGHOUT THE CWFA.
LAGGING COLD FRONT STRETCHES FROM EAST CENTRAL AR THROUGH NW LA INTO
EXTREME EASTERN TX. ALL MODELS IN FAIR AGREEMENT WITH THE
PROGRESSION OF THIS WEATHER SYSTEM. FRONT WILL BE ALONG THE
MISSISSIPPI RIVER BY 00Z TUES...THROUGH CENTRAL AREAS BY 06Z...AND BE
EAST OF THE CWFA BY 12Z TUESDAY MORNING. RIDGE OF HIGH PRESSURE WILL
BEGIN TO BUILD INTO THE REGION BY TUESDAY NIGHT.

MODELS SHOWING BEST INSTABILITY...MOISTURE AND LIFT FOR THE FIRST 6
HOURS OF THE FORECAST PACKAGE AS THE PRE-FRONTAL TROUGH AND COLD
FRONT MOVE EAST THROUGH THE CWFA. COOLER AND MUCH DRIER AIR IS
BEHIND THE FRONT...WHICH WILL BEGIN TO SETTLE OVER THE REGION LATE
TUESDAY AFTERNOON.

FIRST PERIOD OF THE FORECAST WILL MAINLY BE CONCERNED WITH THE TIMING
OF THE COLD FRONTAL PASSAGE AND POPS FORECAST. THE REMAINDER OF THE
PACKAGE WILL BE A TEMP FORECAST. MOS AND FAN NUMBERS ARE FAIRLY
CLOSE AND WILL TAKE COMPROMISE...AND LIKELY POPS LOOK OK FOR CENTRAL
AND EASTERN SECTIONS OF THE CWFA...MAINLY BEFORE MIDNIGHT. TEMPS ON
AVERAGE ARE ABOUT 20 TO 30 DEGREES COOLER BEHIND THE FRONT. WITH
NORTHWEST WINDS OF 10 TO 15 MPH TOMORROW...WILL BE A MUCH COOLER DAY
THAN WE HAVE HAD IN A WHILE.

EXTENDED: HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THURSDAY...WITH
ANOTHER COLD FRONT APPROACHING THE CWFA BY LATE THURSDAY NIGHT AND
MOVE THROUGH THE AREA FRIDAY. HIGH PRESSURE WILL AGAIN BEGIN TO
NOSE INTO THE REGION BY LATE FRIDAY NIGHT INTO SATURDAY MORNING.

QPF DISCUSSION: MAIN PRECIP THREAT WILL BE FOR THE FIRST 6 HOURS OF
THE FORECAST PD. AGREE WITH NCEP GUIDANCE WITH AREAL
AVERAGES...MAINLY OVER THE EASTERN HALF OF THE STATE...AROUND A
QUARTER OF AN INCH.

PRELIM NUMBERS:
JAN 44/47/23/50 6000
MEI 47/49/23/50 7000

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
32

In the hours before

Local storm report, Jan 3, 2:20 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CST MON JAN 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0115 PM    ITTA BENA                 MS   WIND DAMAGE
01/03/00   LEFLORE                        CD REPORTED ROOF BLOWN OFF
                                          APT COMPLEX ALSO TRAILER
                                          DESTROYED NEAR BLEDSOLE
                                          FARMS.

0130 PM    NEWELLTON                 LA   WIND DAMAGE
01/03/00   TENSAS                         CD REPORTS SHED BLOWN AWAY
                                          AND TRAILER DAMAGED.

0130 PM    INVERNESS                 MS   WIND DAMAGE
01/03/00   SUNFLOWER                      CD REPORTS ONE TREE DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 11:10 AM CSTSevere Thunderstorm WarningJANWashington50 min
Jan 3, 11:40 AM CSTSevere Thunderstorm WarningJANSunflower35 min
Jan 3, 12:02 PM CSTSevere Thunderstorm WarningJANLeflore28 min
Jan 3, 12:40 PM CSTSevere Thunderstorm WarningJANWarren35 min
Jan 3, 12:51 PM CSTTornado WarningJANSunflower24 min
Jan 3, 1:11 PM CSTTornado WarningJANLeflore49 min
Jan 3, 1:17 PM CSTTornado WarningJANWarren28 min
Jan 3, 1:54 PM CSTTornado WarningJANYazoo36 min
Jan 3, 2:17 PM CSTTornado WarningJANHolmes43 min
Jan 3, 2:32 PM CSTTornado WarningJANHinds43 min
Jan 3, 2:35 PM CSTTornado WarningJANYazoo25 min
Jan 3, 2:54 PM CSTTornado WarningJANAttala, Carroll36 min
Jan 3, 3:03 PM CSTTornado WarningJANMadison27 min
Jan 3, 3:28 PM CSTSevere Thunderstorm WarningJANChoctaw32 min
Jan 3, 3:31 PM CSTTornado WarningJANMadison29 min
Jan 3, 3:38 PM CSTTornado WarningJANLawrence, Lincoln37 min
Jan 3, 4:08 PM CSTTornado WarningJANSimpson47 min
Jan 3, 4:36 PM CSTTornado WarningJANSmith39 min
Jan 3, 5:30 PM CSTTornado WarningJANNewton30 min
Jan 3, 5:47 PM CSTTornado WarningJANLauderdale28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.